Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 27, NWS Denver/Boulder, CO

May 27, 2015Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2015, 3:36 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 3:36 PM MDT (21:36 UTC)
Expired
May 27, 2015, 3:58 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS55 KBOU 272136
SVRBOU
COC075-095-115-272215-
/O.NEW.KBOU.SV.W.0027.150527T2136Z-150527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  EAST CENTRAL LOGAN COUNTY IN NORTHEASTERN COLORADO...
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 415 PM MDT

* AT 335 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF FLEMING...OR 24 MILES NORTHWEST OF HOLYOKE...MOVING NORTHEAST AT
  10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAXTUN AND FAIRFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4060 10277 4081 10278 4081 10246 4062 10243
TIME...MOT...LOC 2135Z 243DEG 17KT 4073 10272 

HAIL...1.50IN
WIND...60MPH

$$

COOPER
1 follow-up statement
464 
WWUS55 KBOU 272158
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED MAY 27 2015

COC075-095-115-272207-
/O.CAN.KBOU.SV.W.0027.000000T0000Z-150527T2215Z/
PHILLIPS CO-LOGAN CO-SEDGWICK CO-
358 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS...EAST
CENTRAL LOGAN AND SOUTHWESTERN SEDGWICK COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.

LAT...LON 4060 10277 4081 10278 4081 10246 4062 10243
TIME...MOT...LOC 2156Z 243DEG 17KT 4078 10259 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:42 PM MDT, 54 minutes earlier.

Area forecast discussion, May 27, 2:42 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
242 PM MDT WED MAY 27 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 242 PM MDT WED MAY 27 2015

CONVECTION OVER THE PLAINS HAS DEVELOPED WITH REPORTS OF SEVERE
OVER FAR EASTERN COLORADO THAT WILL CONTINUE THROUGH THE AFTERNOON
AND INTO THE EVENING HOURS. CLOSER TO THE FOOTHILLS STORMS WILL
BRING BRIEF HEAVY RAIN WITH SMALL HAIL AND WIND GUSTS TO 40 MPH.
FURTHER EAST ALONG A LINE FROM LIMON NORTH TO STERLING WILL BRING
INCREASED CHANCES OF SEVERE STORMS WITH HAIL UP TO 2 INCHES...WIND
GUSTS UP TO 60 MPH AND A POSSIBLE TORNADO. OVERNIGHT THE SURFACE
TROUGH WILL MOVE SOUTHEAST BRINGING SUBSIDENCE IN HELPING TO
STABILIZE CONVECTION.

FOR THURSDAY THE UPPER LEVEL TROUGH WILL MOVE SOUTH INTO COLORADO
KEEPING MOISTURE LEVELS HIGH OVER THE PLAINS. WITH TEMPERATURES
PROGGED TO BE 1 TO 2 DEGREES HIGHER TOMORROW INSTABILITY WILL ONCE
AGAIN BE HIGH ENOUGH TO AID IN THE DEVELOPMENT OF AFTERNOON
CONVECTION. MAIN THREATS WILL BE GUSTY WINDS AND LARGE HAIL OVER
THE PLAINS BY THE AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 242 PM MDT WED MAY 27 2015

COLD FRONT WILL DROP ACROSS NORTHEASTERN COLORADO FRIDAY MORNING.
LATEST MODEL RUNS ARE PUTTING MORE EMPHASIS ON THE LEADING PART OF
THIS SHORTWAVE TROUGH THAT COMES THROUGH THURSDAY EVENING...TAKING
THE EDGE OFF OF THE LIFT FOR FRIDAY AS THE LOW LEVEL TEMPERATURE
GRADIENT WILL ALREADY BE THROUGH. THE SHIFT TO NORTHEAST WINDS IS
ALSO OUT OF PHASE WITH THE BEST MOISTURE...NOT COMING UNTIL LATE
IN THE DAY. IT STILL LOOKS WET WITH THE AIRMASS SATURATING
EVENTUALLY AND NEUTRAL STABILITY BY FRIDAY EVENING. TREND WAS A
LITTLE SLOWER WITH EVERYTHING AS WELL...I JUST MADE MINOR
ADJUSTMENTS TO THE TIMING. THREAT OF A WIDESPREAD HEAVY RAIN IS
LOOKING LOW NOW. THE 12Z GFS STILL HAD MORE THAN A HALF INCH OF
RAIN OVER THE NORTHERN FRONT RANGE FOOTHILLS...EVERYTHING ELSE IS
LIGHTER AND THE CONSENSUS IS NOW MORE LIKE A QUARTER INCH IN AND
NEAR THE MOUNTAINS...IN LINE WITH OUR CURRENT QPF FORECAST.

WITH THE SLIGHTLY SLOWER TIMING I HELD ON TO SOME POPS SATURDAY
MORNING. THERE SHOULD BE SHARP WARMING/DRYING ALOFT DURING THE
MORNING THOUGH...THEN JUST MARGINAL CONDITIONS FOR DIURNAL STORMS
IN THE AFTERNOON. STILL SOME SUNSHINE AND LOW LEVEL MOISTURE
REMAINING THOUGH. RIDGE BUILDS SUNDAY AND MONDAY FOR WARMER
TEMPERATURES...BUT STILL THE LOW LEVEL MOISTURE REMAINS SO LOW
POPS ARE IN ORDER. LATEST GUIDANCE IS WARMER AND MID LEVEL
TEMPERATURES SUPPORT 80S ON THE PLAINS...SO WENT AHEAD AND NUDGED
THESE DAYS A BIT HIGHER.

SOME QUESTIONS ABOUT THE UPSTREAM TROUGH. GFS EJECTS A WEAK
SHORTWAVE THAT PASSES OVER COLORADO WEDNESDAY. ENOUGH FOR
INCREASED LATE DAY CONVECTION STARTING TUESDAY EVENING...BUT
STILL GENERALLY A DRY ENVIRONMENT. ECMWF IS SLOWER WITH THIS
TROUGH AND HOLDS SOUTHWEST FLOW ALOFT OVER US. THIS COULD STILL BE
ENOUGH FOR SOME LEE TROUGHING TO GENERATE A DRYLINE AND SOME
UPTICK IN CONVECTION. FOR NOW A SLIGHT COOLING WITH LOW POPS IS IN
ORDER...HOLDING OFF ON ANYTHING MORE FOR NOW.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 242 PM MDT WED MAY 27 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. CONVECTION WILL
BECOME MORE WIDESPREAD OVER THE AREA BETWEEN 22 AND 24Z WITH A BKN
DECK MOVING IN AND POSSIBLE BRIEF HEAVY RAIN ACCOMPANIED BY GUSTY
WINDS. WINDS WILL BECOME SSE BEFORE IT MOVE TO DRAINAGE BY 06Z.
CEILINGS WILL SCATTER OUT BY EARLY THURSDAY WITH CEILINGS
RETURNING BY TOMORROW AFTERNOON AHEAD OF THE NEXT FRONT.

&&

.HYDROLOGY...
ISSUED AT 242 PM MDT WED MAY 27 2015

FLOOD WARNINGS CONTINUE FOR THE SOUTH PLATTE RIVER AT KERSEY AS
WELL AS CACHE LA POUDRE AT GREELEY. RIVER READINGS ARE STILL AT OR
ABOVE FLOOD STAGE. BRIEF HEAVY RAIN WITH STORMS TODAY AND TOMORROW
ARE NOT EXPECTED TO ALTER THE CURRENT RIVER STAGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOWEN
LONG TERM...GIMMESTAD
AVIATION...BOWEN
HYDROLOGY...BOWEN
Hazardous weather outlook, May 27, 9:34 AM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
934 AM MDT WED MAY 27 2015

COZ030>051-281545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
934 AM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON OVER THE
HIGHER FOOTHILLS THEN MOVE OVER THE PLAINS BY THE MID AFTERNOON
AND CONTINUE INTO THE EVENING. WESTERLY FLOW ALOFT WILL KEEP
THUNDERSTORMS MOVING ON THEIR EASTWARD OVER THE PLAINS. SMALL
HAIL AND BRIEF HEAVY RAINS WILL BE THE PRIMARY THREATS FROM THE
THUNDERSTORMS THAT MOVE OUT OF THE FOOTHILLS AND ONTO THE PLAINS.
FURTHER TO THE EAST...THUNDERSTORMS MAY BE A BIT STRONGER. THERE
IS A SLIGHT RISK THAT THUNDERSTORMS EAST OF A LIMON TO STERLING
LINE MAY BE STRONG ENOUGH TO PRODUCE ONE-INCH DIAMETER HAIL AND
WIND GUSTS TO 60 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAIN WITH LOCALIZED FLOODING. SHOWERS ON THE NORTHEAST PLAINS WILL
GRADUALLY DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY
WITH THE POTENTIAL FOR STRONG STORMS OVER THE FAR EASTERN PLAINS.
HAIL AND STRONG OUTFLOW WINDS WILL BE THE MAIN THREATS.

A COLD FRONT WILL MOVE THROUGH EARLY FRIDAY MORNING PRODUCING UPSLOPE
FLOW AND A CHANCE FOR MORE WIDESPREAD RAIN THROUGH THE DAY AND
INTO FRIDAY EVENING. THERE MAY BE ENOUGH RAIN TO CAUSE RENEWED
MINOR FLOODING FROM THE RUNOFF...THOUGH THE FLASH FLOOD THREAT
APPEARS TO BE LOW. THE HIGHER MOUNTAINS ABOVE 10 THOUSAND FEET
MAY SEE 2 TO 4 INCHES OF WET SNOW.

SATURDAY THROUGH TUESDAY WILL BE WARMER. THERE WILL BE LESS
THUNDERSTORM ACTIVITY...WITH MOST OF THE STORMS OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON FOR
THUNDERSTORMS THAT DEVELOP ON THE FAR EASTERN PLAINS.

BOWEN/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:02 PM MDTSevere Thunderstorm WarningBOUPhillips46 min
May 27, 2:11 PM MDTSevere Thunderstorm WarningBOUWashington34 min
May 27, 5:00 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick19 min
May 27, 5:43 PM MDTSevere Thunderstorm WarningBOULincoln32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.